Thursday, October 17, 2013

Changes in Medicine: Not a Piece of Cake

Image Source

Medicines are a daily fact of life for me, and I know in that I'm not alone.  I'm always looking for a way to reduce the drugs that I do take when possible, since virtually all have some level of side effect or interaction with another of my medications.   However, I have learned the hard way that getting off a medicine can be as difficult as getting used to taking a new one to begin with.  I thought I would share my recent story and a few tips that I've learned to deal with any major medicine adjustment.
The backstory here: Recently, my neurologist and I decided it was time to decrease one of my medications.  This was a good thing. I take the medication to help the neurological symptoms that I have from Sjogren's.  It's an anti-seizure medication called Trileptal and helps control the pain and numbness that I have specifically in my trigeminal nerve.  It's not something that prevents my out of whack immune system from attacking itself, so if I can tolerate a lower dose I'm not putting myself at risk of a flare.
As with all medications, there were side effects especially when I first started taking the Trileptal. I felt foggy like I was sleep walking half the time. I eventually "adjusted," but my brain still only worked at a slower speed.  I felt a bit like the scarecrow from the Wizard of Oz wishing that "I only had a brain".  Well, that's not exactly true, but it did feel like I could feel the wheels creaking as the they turned in my head when I had to think hard about something. When autoimmune brain fog hit, the combination was particularly frustrating.   Still, the Trileptal was the best of the many seizure medications that I tried (and there were many) and feeling slow was the least of my problems at the time when I was having such severe, disabling neurological pain.
So fast forward over three years to this summer and it was finally time to try to decrease my dosage.  The medicine is in a tricky class of drugs since one of the risks with going down on anti-seizure medicines, even if you don't have a history of seizures, is that you can actually have one.
My doctor gave me the basic guidelines for how to go down; I thought I'd follow what he said and would hopefully be done with it in a few weeks. Suffice it to say, it didn't end up exactly like that. When I tried to half my dose as my neurologist suggested, I found myself with bad headaches everyday and unable to sleep.  What immediately became clear is that I needed to go down on this medication more gradually than the "average" person.  There was no risk to going down too slowly just to going down too fast.  If I haven't mentioned it before, I tend to be sensitive to medication generally and on many occasions find myself with the side effects that less than 10 percent of the population do. Lucky me!
At that point, I brought my pharmacist and internist into the conversation as well.  The pharmacist helped me figure out the lowest possible dose of the medication available and let me know that the pills were scored so they could be further broken down in smaller increments. Instead of going down by 300 mg or 150 mg at a time, it was actually feasible to go down by 75 mg at a time.  I have now been able to lower my dose by 75 percent and instead of it being a six week process as initially planned, it took me three months.  This is certainly an example where medicine is both art and science, and each patient might need a slightly different approach.  I was more concerned with having the least side effects possible than being off the medication as quickly as possible.  Here's a few of the quick lessons I learned through this process that will hopefully be helpful in the future.  

1) Discuss an overall strategy with your doctor.  Find out about withdrawal side effects with your doctor and, if there are any, which warrant a call to the office or a follow-up visit.  Some side effects of changing your medication might be unavoidable so make sure to ask if there is anything you can do to better manage them and know what to watch for.
2) Keep a daily log of your medication dosage and any side effects you might notice.  This can be especially useful when following up with your physician.
3) Consult your pharmacist.  Not surprisingly, pharmacists sometimes know more about the metabolism, pharmacology, and timing of medications than physicians.  (To me they seem to be underutilized resource in American healthcare.) My pharmacist has been an invaluable resource about drug interactions in the past.  Luckily, my pharmacist and neurologist had the same general recommendation for the maximum amount that I could lower my dose each week.
4) Keep your primary care doctor or internist involved in the conversation.  This is important even if you are working with a specialist.  Your primary care provider often sees you more and can help coordinate care and deal with any important issues or emergencies that might come up.
5) Do your own research about possible dosing of your medication. This can be especially useful if your doctor has not given you dosing options or you are struggling with side effects. Websites such as can be helpful for this kind of information.
6) Don't be afraid to be your own advocate and speak up, call, or email your physician.  As a patient with chronic illness, I sometimes feel like a bother when I contact my doctors office.  But if your physician makes you feel like one, you probably might consider getting a new physician.  
7) Recognize that guidelines for medication dosing are simply that.  Some people are more sensitive to medications than others.  Because not everyone metabolizes drugs the same way, partnering with your doctor to develop an individualized approach to medication dosing can be important.

What have your experiences been with changing medications?  Please share your stories or add any tips to the list. 


  1. It's helpful to see a collection of tips on sensibly reducing dosages of medications. I've seen a lot of people try to lower the amount of prednisone they take by cutting it in half. Then they go into a flare.
    It works so much better when you do it very very slowly so your body can adjust to the difference.
    Maybe it's time to try to taper my nsaids. If I take a weaker dose once this week instead of the stronger one, then 2 next week maybe my body won't notice and I can keep reducing it